Chemotherapy-induced peripheral neuropathy (CIPN) is a side-effect of some chemotherapy drugs. However, the precise mechanism of injury to the nerves remains unclear. Often, the symptoms of CIPN will improve over time, especially if the chemotherapy was given fairly recently and has now been discontinued.
Typical symptoms of CIPN may include pain, numbness, tingling, weakness and/or clumsiness. The symptoms may be present in the feet and/or the hands. When present in both, its presence is often described as a “stocking-glove distribution”.
A more detailed description of the symptoms of CIPN includes:
Nerve injuries may take up to two years to heal after chemotherapeutic treatment has been discontinued. Even if CIPN symptoms have been present for more than 1-2 years, there are quite a few things that can be done to reduce your discomfort and/or disability.
The following guidelines may help you reduce the discomfort that you feel in your feet and improve your overall function:
The following guidelines may help you reduce the discomfort that you feel in your hands and improve your overall function:
The following guidelines may help you reduce your risk of falls:
©Oncology Rehab Partners, LLC. All rights reserved. STAR Program® is a registered trademark of Oncology Rehab Partners. STAR Certified™, STAR Clinician® and STAR Provider™ are trademarks of Oncology Rehab Partners. Used by permission.